Wisconsin, 2010

Strong Wind in Wisconsin, September 24, 2010

September 24, 2010 · NWS MKX · 9 events in 9 counties and zones

A strong surface pressure gradient around a departing deep low pressure system moving from central Lake Superior to southwest Quebec, Canada produced westerly wind gusts between 39 and 43 knots (45 and 50 mph) during the afternoon hours, mainly over Southeast Wisconsin. There were scattered reports of downed power lines due to broken tree branches falling on wires.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong surface pressure gradient around a departing deep low pressure system moving from central Lake Superior to southwest Quebec, Canada produced westerly wind gusts between 39 and 43 knots (45 and 50 mph) during the afternoon hours, mainly over Southeast Wisconsin. There were scattered reports of downed power lines due to broken tree branches falling on wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 24, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT FRI SEP 24 2010

FORECAST FOCUS ON ENDING RAIN AND WINDS TODAY...COOLER AND MORE
SEASONABLE TEMPERATURES THROUGH THE WEEKEND.

.SHORT TERM...TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO
HIGH.

COLD FRONT TO SHIFT EAST THROUGH THE AREA EARLY THIS
MORNING...EXITING THE EAST BY 13Z AT THE LATEST. MOST OF THE RAIN
ASSOCIATED WITH THE FRONT WILL MOVE EAST ALONG WITH IT. THERE MAY BE
ISOLATED SHOWERS ACROSS THE NORTHERN COUNTIES DURING THE
MORNING...WITH VORTICITY MAXIMUM PUSHING THROUGH THAT AREA.
HOWEVER...MOST OF THE AREA SHOULD REMAIN DRY.

MAIN ISSUE IS WITH EXPECTED WIND GUSTS ACROSS THE AREA TODAY. STRONG
PRESSURE GRADIENT REMAINS ACROSS THE AREA WITH THE DEEP LOW MOVING
AWAY FROM THE AREA. AREA FORECAST SOUNDINGS SUGGEST WINDS IN THE MID
TO UPPER 30 KNOT RANGE AT 1000 FEET ABOVE GROUND LEVEL MIXING
DOWN...CLOSE TO WIND ADVISORY CRITERIA. FEEL THAT GUSTS WILL BE
BORDERLINE FOR AN ADVISORY...SO WILL HOLD OFF ON ONE FOR NOW. DAY
SHIFT WILL HAVE TO MONITOR. WOULD NOT BE SURPRISED TO SEE A FEW
SITES REACH CRITERIA.

WINDS TO RELAX TONIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. SKIES
SHOULD ALSO GRADUALLY CLEAR OUT. PATCHY FOG POSSIBLE IN LOW LYING
AREAS LATE TONIGHT. COLDER TEMPERATURES EXPECTED TO PUSH INTO THE
REGION WITH COLD AIR ADVECTION TODAY...LINGERING THROUGH THE
UPCOMING WEEKEND.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE
MEDIUM.

PASSING SHORTWAVE TROUGH MOVING TO THE SOUTHEAST WILL BRING A
GLANCING BLOW OF SHOWERS TO THE AREA SATURDAY AFTERNOON AND EVENING.
OTHERWISE...THE REST OF THIS PERIOD SHOULD REMAIN MAINLY DRY. COOL
TEMPERATURES EXPECTED UNTIL EARLY NEXT WEEK.

&&

.AVIATION...WILL MONITOR NEED TO KEEP LOW-LEVEL WIND SHEAR IN
FORECAST AT EASTERN SITES FOR A BRIEF PERIOD BEFORE WINDS SLACKEN AS
SURFACE/850MB TROUGHS MOVE THROUGH. WINDS WILL PICK RIGHT BACK UP BY
18Z AS POCKET OF 50KT 850MB WINDS...CURRENTLY SHOWING UP ON KABR AND
KFSD VAD WINDS...CROSS REGION. CLOSE CALL ON LLWS FOR THIS
AFTERNOON...BUT APPEARS STRONGER WINDS WILL BE NORTH OF TAF SITES SO
WILL LEAVE OUT.

WILL ALSO TAKE OUT PRECIPITATION AFTER SURFACE FRONTAL PASSAGE...AS
MODELS KEEP WRAP AROUND MOISTURE WITH 500 MB LOW NORTH OF TAF SITES.
EXTENSIVE AREA OF MVFR CEILINGS WITH COLD AIR ADVECTION UNDER
CYCLONIC FLOW SUPPORT CURRENT FORECAST TREND AND WILL BE KEPT.

&&

.MARINE...GALE WARNING TIMING WILL BE KEPT FOR NOW...THOUGH LATER
SHIFTS WILL HAVE TO LOOK AT EXTENDING IF 1000 FT WINDS REMAIN ABOVE
35 KTS. MODEL SOUNDINGS ALL SHOW 1000 FT WINDS EASING AROUND
00Z...BUT NOT CONSISTENTLY ALONG THE SHORE...ESPECIALLY OVER THE
NORTHERN ZONES. GALE WARNING WILL HAVE TO BE FOLLOWED WITH A SMALL
CRAFT ADVISORY...WITH FREQUENT GUST POTENTIAL LINGERING INTO SATURDAY
MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING IN EFFECT UNTIL 7 PM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...09/REM

UPDATED TO ADD AVIATION AND MARINE SECTIONS AND EDIT LONG TERM
SECTION.
Hazardous weather outlook, Sep 24, 3:33 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
433 AM CDT FRI SEP 24 2010

WIZ046-047-051-052-056>060-062>072-250945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
433 AM CDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL APPROACH WIND ADVISORY CRITERIA TODAY
BEHIND A COLD FRONT AS LOW PRESSURE MOVES AWAY TO THE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-250945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
433 AM CDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR GUSTY
WEST WINDS THAT WILL BUILD HIGH WAVES. SMALL CRAFT ADVISORY
CONDITIONS WILL CONTINUE AFTER WINDS FALL BELOW GALE CRITERIA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CRITERIA WILL LINGER INTO EARLY SATURDAY MORNING
FOR GUSTY NORTHWEST WINDS AND HIGH WAVES.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Sheboygan

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Sheboygan forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

The ASOS at the Sheboygan Airport recorded a 41 knot (47 mph) wind gust at 1117 am LST.

Strong Wind, Washington

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Ozaukee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Green

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Green forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Waukesha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

The AWOS at Crites Field in Waukesha recorded a 40 knot (46 mph) wind gust at 1245 pm LST.

Strong Wind, Milwaukee

When
September 24, 11:00 AM CST to 3:00 PM CST
Where
Milwaukee forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The ASOS at Mitchell International Airport in Milwaukee recorded a 41 knot (47 mph) wind gust at 1101 am LST.

Strong Wind, Racine

When
September 24, 11:00 AM CST to 4:00 PM CST
Where
Racine forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
September 24, 11:00 AM CST to 4:00 PM CST
Where
Kenosha forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The ASOS at the Kenosha County Airport measured a wind gust of 45 mph (39 knots) at 215 pm LST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262426, 262428, 262429, 262430, 262431, 262435, 262442, 262444, 262446.